Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 15, NWS Goodland, KS

April 22, 2010Gove County, Kansas

NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 8:20 PM CDT for Gove County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2010, 8:20 PM CDT (01:20 UTC)
Expired
Apr 22, 2010, 9:04 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr
Apr 22, 7:48 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WFUS53 KGLD 230120
TORGLD
KSC063-230215-
/O.NEW.KGLD.TO.W.0015.100423T0120Z-100423T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 11 MILES NORTH OF DIGHTON...AND MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3869 10016 3869 10066 3870 10067 3882 10063
      3882 10014 3879 10014 3870 10014
TIME...MOT...LOC 0120Z 216DEG 14KT 3864 10053

$$

ROBINSON
3 follow-up statements
375 
WWUS53 KGLD 230131
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU APR 22 2010

KSC063-230215-
/O.CON.KGLD.TO.W.0015.000000T0000Z-100423T0215Z/
GOVE KS-
831 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN GOVE COUNTY
UNTIL 915 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM IS 
ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 
60 MPH.  THIS DANGEROUS STORM WAS LOCATED 13 MILES NORTH OF 
DIGHTON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3869 10016 3869 10066 3870 10067 3882 10063
      3882 10014 3879 10014 3870 10014
TIME...MOT...LOC 0130Z 216DEG 14KT 3867 10050

$$

ROBINSON
649 
WWUS53 KGLD 230152
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT THU APR 22 2010

KSC063-230215-
/O.CON.KGLD.TO.W.0015.000000T0000Z-100423T0215Z/
GOVE KS-
852 PM CDT THU APR 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN GOVE COUNTY
UNTIL 915 PM CDT...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 16 MILES NORTH OF DIGHTON...MOVING NORTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3869 10016 3869 10066 3870 10067 3882 10063
      3882 10014 3879 10014 3870 10014
TIME...MOT...LOC 0152Z 214DEG 11KT 3872 10046

$$

ROBINSON
755 
WWUS53 KGLD 230204
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU APR 22 2010

KSC063-230214-
/O.CAN.KGLD.TO.W.0015.000000T0000Z-100423T0215Z/
GOVE KS-
904 PM CDT THU APR 22 2010

...THE TORNADO WARNING FOR SOUTHEASTERN GOVE COUNTY IS CANCELLED...

A TORNADO WARNING IS STILL IN EFFECT FOR RURAL PARTS OF SOUTHERN AND 
CENTRAL GOVE COUNTY.

LAT...LON 3869 10016 3869 10066 3870 10067 3882 10063
      3882 10014 3879 10014 3870 10014
TIME...MOT...LOC 0204Z 214DEG 11KT 3875 10043

$$

ROBINSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 6:25 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 22, 6:25 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
525 PM MDT THU APR 22 2010

FOR THE 00Z TAFS...VFR CONDITIONS WILL PERSIST OVER MCK THROUGH THE
EVENING HOURS...WITH MVFR CONDITIONS OVER GLD. MAIN AVIATION
CONCERNS WILL BE POTENTIAL FOR IFR CONDITIONS TO BUILD BACK IN OVER
BOTH TERMINALS AFTER 06Z...THEN THUNDERSTORMS DEVELOPING AFTER 08Z
AT BOTH TERMINALS. NAM GUIDANCE HINTS AT DEVELOPMENT OF LIFR
CONDITIONS OVER BOTH TERMINALS...HOWEVER WITH HIGHER WIND SPEEDS
THAN LAST FEW NIGHTS...AND INCREASED MIXING WITH RAIN AFTER 08Z...I
FEEL NAM BOUNDARY LAYER RH MAY BE OVERDONE AND IFR IS MORE LIKELY.
IN REGARDS TO PRECIPITATIONS...I CURRENTLY HAVE MORE CONFIDENCE IN
RAIN/THUNDERSTORMS DEVELOPING OVER GLD TERMINAL...WITH MORE
UNCERTAINTY OVER MCK IN REGARDS TO TIMING AND COVERAGE...SO HAVE
LEFT VCTS IN FOR MCK AT THIS TIME.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 11:43 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 7:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 NNE IDALIA            39.74N 102.28W
04/22/2010  E0.75 INCH       YUMA               CO   PUBLIC

&&

HENDERSON
Local storm report, Apr 22, 7:13 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      12 N FIRSTVIEW          39.00N 102.54W
04/22/2010                   CHEYENNE           CO   TRAINED SPOTTER

            BETWEEN COUNTY ROADS 34 AND 38 ON COUNTY ROAD DD

&&

HENDERSON
Local storm report, Apr 22, 7:19 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          14 NNE FIRSTVIEW        39.02N 102.46W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            TORNADO WAS ON THE GROUND 4 TO 5 MINUTES THEN ROPED OUT.

&&

MLAMMERS
Local storm report, Apr 22, 7:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E STRATTON            39.30N 102.57W
04/22/2010  E0.25 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            DELAYED REPORT FROM LAW ENFORCEMENT INDICATED DIME TO
            NICKEL SIZE HAIL COVERED THE GROUND AS WELL AS INTERSTATE
            70. HAD TO CALL OUT ROAD CREWS TO CLEAR THE INTERSTATE.
            ALSO MINOR FLOODING REPORTED ON HIGHWAY 24 AT 2 MILES E
            OF STRATTON.

&&

MLAMMERS
Local storm report, Apr 22, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             5 S BURLINGTON          39.23N 102.27W
04/22/2010  E1.25 INCH       KIT CARSON         CO   STORM CHASER

&&

HENDERSON
Local storm report, Apr 22, 7:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 S BURLINGTON          39.23N 102.27W
04/22/2010  E1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:34 PM CDTSevere Thunderstorm WarningGLDGraham38 min
Apr 22, 7:45 PM CDTFlash Flood WarningGLDGove, Logan4 hr
Apr 22, 8:31 PM CDTFlash Flood WarningGLDGraham, Sheridan3 hr
Apr 22, 9:02 PM CDTTornado WarningGLDGove21 min
Apr 22, 11:31 PM CDTAreal Flood WarningGLDGove, Graham, Norton, Sheridan6 hr
Apr 23, 3:38 PM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more28 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.